Kansas, 2011

Blizzard in Kansas, February 1, 2011

February 1, 2011 · NWS SGF · 3 events in 3 counties and zones

A major winter storm brought heavy wintry precipitation to the Missouri Ozarks and southeast Kansas on February 1, 2011. This impressive winter storm brought heavy snow and blizzard conditions from Oklahoma through eastern Kansas and the northwest half of Missouri and into the western Great Lakes region.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A major winter storm brought heavy wintry precipitation to the Missouri Ozarks and southeast Kansas on February 1, 2011. This impressive winter storm brought heavy snow and blizzard conditions from Oklahoma through eastern Kansas and the northwest half of Missouri and into the western Great Lakes region.

Snowfall amounts ranged from around 20 to 24 inches in parts of west central into central Missouri to trace amounts over south central Missouri. In addition to the heavy snowfall, winds of 15 to 30 mph with some gusts near 40 mph occurred during the day and nighttime hours of February 1st creating significant blowing and drifting of snow along with bitterly cold wind chills. This created blizzard conditions with near zero visibility at times and snow drifts up to several feet.

Significant accumulations of sleet and freezing rain occurred across portions of southern Missouri. Sleet accumulations of one half to 2 inches fell along and just south of the Interstate 44 corridor. Freezing rain accumulations ranged from one tenth to three quarters of an inch along and south of Interstate 44 with accumulations up to three quarters of an inch in south central Missouri into the eastern Missouri Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 1, 12:05 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Feb 1, 12:05 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1205 AM CST TUE FEB 1 2011

...WINTER STORM UPDATE...
...06Z RAOB IN PROGRESS...

.UPDATE...

PRECIPITATION IS RAPIDLY INCREASING LATE THIS EVENING ACROSS
EASTERN OKLAHOMA...WITH RAPIDLY COOLING CLOUD TOPS AND A
BAROCLINIC LEAF SIGNATURE NOW BEGINNING TO APPEAR. SEVERAL
LIGHTNING STRIKES HAVE ALSO BEEN NOTED WITH MULTIPLE REPORTS OF
HEAVY SNOW AND SLEET ACROSS CENTRAL AND EASTERN OKLAHOMA.

SHORT TERM ISENTROPIC PLOTS INDICATE STRONG PRESSURE ADVECTION
OVERSPREADING THE MISSOURI OZARKS OVERNIGHT. THE PRESSURE
ADVECTION WILL EXTEND WELL ON UP INTO THE MID LEVELS OF THE
ATMOSPHERE. COUPLE THIS WITH JET DYNAMICS AND CONVECTIVE
POTENTIAL...A QUICK AND HEAVY ONSET TO PRECIPITATION WILL OCCUR
FROM WEST TO EAST OVERNIGHT. THE FORECAST HAS BEEN UPDATED TO
INCLUDE A QUICKER ONSET.

PRECIPITATION TYPE WILL BE TRICKY FOR THE ONSET...ESPECIALLY NEAR
INTERSTATE 44. EARLY RETURNS ON 06Z RAOB DEPICT A WARM NOSE
SUFFICIENT TO SUPPORT FREEZING RAIN. WOULD ALSO EXPECT SLEET AND
BURSTS OF HEAVY SNOW WITH CONVECTIVE ELEMENTS...ESPECIALLY ALONG
AND NORTH OF THE INTERSTATE. MAINLY FREEZING DRIZZLE/RAIN IS
EXPECTED ACROSS SOUTH CENTRAL MISSOURI OVERNIGHT.

PRECIPITATION CHANGEOVER TO ALL SNOW WILL BEGIN IN EARNEST LATE
TONIGHT AND TUESDAY MORNING NEAR THE INTERSTATE 44 CORRIDOR. THE
CHANGEOVER WILL BE SLOWER ACROSS SOUTH CENTRAL MISSOURI.

DID BUMP UP SNOW AMOUNTS SLIGHTLY ALONG AND JUST NORTH OF THE
INTERSTATE 44 CORRIDOR. STILL LOOKING AT 15 TO 20 INCHES ALONG AND
NORTH OF THE INTERSTATE.

SCHAUMANN

&&

.DISCUSSION...

MAIN FOCUS IN THIS FORECAST PACKAGE WILL CONTINUE TO DEAL WITH THE
MAJOR WINTER STORM THAT WILL AFFECT THE CENTRAL US...INCLUDE THE
MISSOURI OZARKS AND SOUTHEAST KANSAS LATE TONIGHT INTO TUESDAY NIGHT.

SHORT TERM (TONIGHT THROUGH THURSDAY)...

CURRENTLY...UPPER LEVEL TROUGH IS PUSHING ACROSS THE SOUTHWEST U.S.
THIS AFTERNOON. AHEAD OF THIS TROUGH LOW LEVEL MOISTURE IS
STREAMING INTO THE AREA AS MOISTURE FROM THE GULF IS PULLED INTO
THE AREA. THIS INCREASE IN MOISTURE IS CAUSING AREAS OF FOG AND
DRIZZLE ACROSS THE AREA THIS AFTERNOON. FORTUNATELY WARM TEMPERATURES
HAVE ALSO SPREAD INTO THE AREA WITH THIS MOISTURE AS TEMPERATURES
ARE GENERALLY IN THE UPPER 30S TO THE LOWER 40S SOUTH OF INSTATE
44...SO THIS DRIZZLE IS NOT FREEZING. THERE IS AN ARCTIC AIRMASS
THAT IS DIVING SOUTH AND WILL ARRIVE LATE THIS EVENING. THIS HAS
RESULTED IN THE FREEZING LINE PUSHING INTO THE FAR NORTHERN
PORTION OF THE COUNTY WARNING AREA.

THE COLD AIRMASS WILL CONTINUE TO PUSH TO THE SOUTH TONIGHT INTO
TOMORROW...WHICH MAY RESULT IN AREAS OF FREEZING DRIZZLE THIS
EVENING INTO TONIGHT. ANY ICE ACCUMULATION WITH THIS ACTIVITY
WILL BE LIGHT...HOWEVER A LIGHT GLAZE WILL BE POSSIBLE WHICH COULD
CAUSE SOME SLICK SPOTS ON ROADWAYS...ESPECIALLY BRIDGES AND
OVERPASSES.

THE UPPER LEVEL TROUGH IS EXPECTED TO PUSH ACROSS TEXAS AND THEN
LIFT TO THE NORTH AND EAST TOWARDS THE AREA AND CLOSE OFF LATE
TONIGHT INTO TOMORROW. FOR MOST OF THE NIGHT JUST DRIZZLE OR
FREEZING DRIZZLE IS EXPECTED...HOWEVER LATE TONIGHT A BAND OF
PRECIPITATION SHOULD BEGIN TO LEFT NORTH INTO THE AREA. THE ARCTIC
AIRMASS WILL CONTINUE TO SPREAD SOUTH AND HEIGHT FALLS FROM THE
UPPER LEVEL LOW APPROACHING THE AREA SHOULD COOL THE COLUMN FAIRLY
QUICKLY ACROSS THE WESTERN HALF OF THE OUTLOOK AREA. THERE COULD
BE A WINTRY MIX OF SLEET...SNOW AND OR FREEZING RAIN AT THE ONSET
OF THE PRECIPITATION HERE...HOWEVER EXPECT THE RATE OF THE
PRECIPITATION FALL AND THE COOLING OF THE COLUMN WILL RESULT IN
PRECIPITATION CHANGE OVER TO SNOW QUICKLY. THERE WILL ALSO BE SOME
INSTABILITY...SO SOME EMBEDDED THUNDER WILL BE POSSIBLE. ANY
SCATTERED CONVECTION THAT CAN DEVELOP LATE TONIGHT INTO TOMORROW
MORNING WILL HAVE THE POTENTIAL TO PRODUCE PERIODS OF SLEET. THESE
SHOULD GENERALLY BE SCATTERED IN NATURE.

AS THE UPPER LEVEL LOW CONTINUE TO LIFT THROUGH THE AREA A
SURFACE LOW WILL TRACK TO THE SOUTH AND EAST OF THE AREA. VERY
STRONG LIFT WILL BE IN PLACE TO PRODUCE VERY HEAVY
PRECIPITATION...AND WHAT WITH THE ADDED CONVECTION POTENTIAL SOME
VERY IMPRESSIVE SNOWFALL RATES OF TWO INCHES PER HOUR WILL BE
NOTED. THE HEAVIEST SNOW IS EXPECTED TO OCCUR ALONG AND NORTH OF
A CASSVILLE TO ROLLA LINE TUESDAY MORNING INTO TUESDAY EVENING.
SNOWFALL AMOUNTS OF 12 TO 16 INCHES ARE EXPECTED ACROSS THESE
AREAS WITH LOCALIZED AMOUNTS AROUND 20 INCHES POSSIBLE. THE
SURFACE LOW PRESSURE TO THE SOUTH AND THE ARCTIC HIGH PRESSURE TO
THE NORTH WILL BE QUITE STRONG. AS A RESULT A STRONG PRESSURE
GRADIENT WILL SETUP OVER THE REGION TOMORROW...WITH THESE WINDS
ALONG WITH THE HEAVY SNOW AND HIGH SNOWFALL RATES ARE EXPECTED TO
CREATE BLIZZARD CONDITIONS ACROSS THE AREA INTO THE EVENING
HOURS. AS A RESULT HAVE ISSUED A BLIZZARD WARNING FOR AREAS ALONG
AND NORTH OF A CASSVILLE TO ROLLA LINE TUESDAY MORNING INTO
TUESDAY EVENING.

THE PRECIPITATION TYPE SOUTH OF INTERSTATE 44 AND EAST OF HIGHWAY
65 ARE MORE IN QUESTION. EXPECT THE SURFACE FREEZING LINE TO OVER
TAKE THE ENTIRE AREA BY TOMORROW AFTERNOON. THERE WILL BE SOME
WARM AIR ADVECTION IN THE LOW LEVELS THAT MAY KEEP A WARM NOSE
OVER SOUTH CENTRAL MISSOURI...RESULTING IN MORE FREEZING RAIN AND
SLEET FOR THESE AREAS AND LESS SNOW. THERE COULD BE ONE HALF TO
THREE QUARTERS OF AN INCH OF ICE WITH LOCALLY HEAVIER AMOUNTS
ACROSS AREAS ALONG AND SOUTH OF A BRANSON TO SALEM MISSOURI LINE.
COLD ENOUGH AIR SHOULD SPREAD ACROSS THE ENTIRE AREA BY TUESDAY
EVENING TO CHANGE THE PRECIPITATION OVER SOUTH CENTRAL MISSOURI TO
ALL SNOW. WILL HAVE TO WATCH HOW FAST THE ARCTIC AIRMASS CAN OVER
TAKE THESE AREAS. AS IF IT IS A LITTLE FASTER MORE SNOW AND LESS
ICE WILL BE POSSIBLE.

BEHIND THIS SYSTEM A VERY COLD AIRMASS WILL SPREAD OVER THE AREA.
HIGHS IN THE TEENS ARE EXPECTED ON WEDNESDAY AND THURSDAY. LOWS
ARE EXPECTED TO DROP BELOW ZERO THURSDAY MORNING...WITH
TEMPERATURES OF AROUND 10 BELOW ARE POSSIBLE. VERY DANGEROUS WIND
CHILLS ARE ALSO EXPECTED BOTH TUESDAY AND WEDNESDAY NIGHTS AS WIND
CHILL VALUES OF 10 TO 20 BELOW ZERO ARE EXPECTED TO OCCUR.

WISE

LONG TERM (THU NIGHT TO MON)...

SOME MODERATION IN TEMPERATURES IS EXPECTED DURING THIS PERIOD AFTER
AS AN UPPER LOW PINWHEELS INTO THE RIO GRANDE VALLY TX/MEXICO BORDER
BY LATE THU THEN INTO THE ARKLATEX BY FRI EVENING. SOME SHORTWAVE
RIDGING WILL OCCUR AHEAD OF THIS UPPER LOW. MODELS/PROGS DIFFER IN
THE DETAILS...BUT IN GENERAL EASTERN PACIFIC RIDGING WILL CONTINUING
WITH TROUGHING OVER THE CENTRAL CONUS. MAIN MODEL CONCERNS ARE WITH
THE DIGGING OF A A SHORTWAVE FARTHER WEST INTO THE EASTERN ROCKIES
AND HIGH PLAINS SUNDAY NIGHT INTO MONDAY. HAVE POPS FOR SNOW OR
RAIN/SNOW FOR THE CWFA DURING THIS TIME FRAME. DSA

&&

.AVIATION...

PILOTS FLYING IN AND OUT OF THE SOUTHWEST MISSOURI AIRPORTS CAN
EXPECT IFR CONDITIONS OVER THE NEXT 18 HOURS.

A DANGEROUS AND RARE WINTER STORM WILL BE IMPACTING SOUTHWEST
MISSOURI...BEGINNING EARLY TUESDAY MORNING.  BLIZZARD LIKE
CONDITIONS ARE EXPECTED.  WIND GUSTS UP TO 40 MPH COMBINING WITH
HEAVY SNOW WILL CAUSE REDUCED VISIBILITIES THROUGH MOST OF THE DAY
ON TUESDAY.  MEANWHILE...CEILINGS WILL REMAIN WELL WITHIN THE IFR
CATEGORY THROUGH THE ENTIRE FORECAST PERIOD.

FOR THE BRANSON AIRPORT...PERHAPS MORE SLEET AND FREEZING RAIN WILL
OCCUR.

CRAMER

&&

.CLIMATE...

WITH AN ANOMALOUSLY COLD AIR MASS OF ARCTIC ORIGIN EXPECTED TO
SPILL INTO THE AREA LATER THIS WEEK...A FEW DAILY CLIMATE RECORDS
WILL HAVE THE POTENTIAL TO BE BROKEN.

RECORDS FOR LOW TEMPERATURE

               FEB 2ND   FEB 3RD   FEB 4TH

SPRINGFIELD      -11       -6        -8
JOPLIN            -4       -5        -4
WEST PLAINS      -21       -8        -5
ROLLA/VICHY      -10      -12        -9

RECORDS FOR LOW HIGH TEMPERATURE

               FEB 2ND   FEB 3RD   FEB 4TH

SPRINGFIELD        3        7         8
JOPLIN            14        8        12
WEST PLAINS       22       17        10
ROLLA/VICHY       12        5        17

KARDELL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR MOZ082-083-
     096>098-104>106.

     WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR MOZ055>058-
     066>071-077>081-088>095-101>103.

     BLIZZARD WARNING FROM 6 AM TUESDAY TO 6 AM CST WEDNESDAY FOR
     MOZ055>058-066>071-077>081-088>095-101>103.

KS...WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR KSZ073-097-101.

     BLIZZARD WARNING FROM 6 AM TUESDAY TO 6 AM CST WEDNESDAY FOR
     KSZ073-097-101.

&&
Hazardous weather outlook, Jan 31, 8:00 PM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
800 PM CST MON JAN 31 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011930-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
800 PM CST MON JAN 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

 THE HAZARDOUS WEATHER RISK LEVEL IS SIGNIFICANT.

WEATHER HAZARDS EXPECTED...

  SIGNIFICANT RISK FOR FREEZING DRIZZLE AND FREEZING RAIN.
  ELEVATED RISK FOR SLEET AND SNOW.

DISCUSSION...

  FREEZING DRIZZLE WILL CONTINUE OVER AREAS NORTH OF THE INTERSTATE
  44 CORRIDOR TONIGHT.

  HEAVIER FREEZING RAIN...SLEET AND SNOW WILL SPREAD INTO SOUTHERN
  MISSOURI LATE TONIGHT...AND CONTINUE INTO TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  A MAJOR WINTER STORM WILL IMPACT THE REGION TUESDAY THROUGH
  TUESDAY NIGHT. HEAVY SNOW GREATER THAN 14 INCHES CAN NOT BE RULED
  OUT OVER AREAS ALONG AND NEAR THE INTERSTATE 44 CORRIDOR.  AREAS
  NORTH OF INTERSTATE 44 WILL ALSO EXPERIENCE HEAVY SNOW AMOUNTS
  RANGING FROM 8 TO 14 INCHES.  THIS HEAVY SNOW COMBINED WITH 40
  MPH WIND GUSTS WILL CREATE BLIZZARD LIKE CONDITIONS...MAKING TRAVEL
  NEARLY IMPOSSIBLE DURING THE DAY TUESDAY.

  SLEET AND FREEZING RAIN WILL BE MORE PREDOMINATE OVER SOUTH
  CENTRAL MISSOURI.  ICE ACCUMULATIONS COULD APPROACH ONE INCH
  OVER SOUTH CENTRAL MISSOURI.

  EMBEDDED THUNDER WILL ALSO BE POSSIBLE ON TUESDAY...WHICH MAY
  RESULT IN VERY HEAVY BURSTS OF WINTRY PRECIPITATION.

  AND FINALLY...BITTERLY COLD TEMPERATURES ARE THEN EXPECTED FROM
  TUESDAY NIGHT THROUGH FRIDAY MORNING. OVERNIGHT LOW TEMPERATURES
  WEDNESDAY INTO THURSDAY MORNING WILL FALL WELL BELOW ZERO.  WIND
  CHILL VALUES COULD DROP TO -20 DEGREES AT TIMES WEDNESDAY AND
  WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Local storm report, Feb 1, 1:59 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
159 AM CST TUE FEB 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 AM     SLEET            WEBB CITY               37.15N 94.48W
02/01/2011  E1.00 INCH       JASPER             MO   BROADCAST MEDIA

            1 INCH OF SLEET AND SNOW. ALSO THUNDER.

&&

BOXELL
Local storm report, Feb 1, 2:37 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
237 AM CST TUE FEB 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 AM     SLEET            CARTHAGE                37.18N 94.31W
02/01/2011  M1.00 INCH       JASPER             MO   CO-OP OBSERVER

&&

BOXELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 blizzard. Local standard time, as filed.

Blizzard, Cherokee

When
February 1, 3:00 AM CST to 6:00 PM CST
Where
Cherokee forecast zone
Reported by
Emergency Manager
Coordinates
37.169, -94.846 (the zone’s center; the record gives no point)

A major winter storm produced heavy snow and blizzard conditions at times across extreme southeast Kansas. Heavy snow accumulations of 14 to 20 inches were observed. Northwest winds of 20 to 40 mph resulted in drifts up to several feet and visibilities less than 100 feet. Travel was extremely treacherous with some roads impassable.

Blizzard, Crawford

When
February 1, 4:00 AM CST to 6:00 PM CST
Where
Crawford forecast zone
Reported by
Emergency Manager
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

A major winter storm produced heavy snow and blizzard conditions at times across extreme southeast Kansas. Heavy snow accumulations of 14 to 20 inches were observed. Northwest winds of 20 to 40 mph resulted in drifts up to several feet and visibilities less than 100 feet. Travel was extremely treacherous with some roads impassable.

Blizzard, Bourbon

When
February 1, 5:00 AM CST to 6:00 PM CST
Where
Bourbon forecast zone
Reported by
Emergency Manager
Coordinates
37.855, -94.849 (the zone’s center; the record gives no point)

A major winter storm produced heavy snow and blizzard conditions at times across extreme southeast Kansas. Heavy snow accumulations of 14 to 20 inches were observed. Northwest winds of 20 to 40 mph resulted in drifts up to several feet and visibilities less than 100 feet. Travel was extremely treacherous with some roads impassable.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281211, 281210, 281209.